Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 53, NWS Melbourne, FL

June 19, 2008Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 19, 2008, 4:30 PM EDT for Volusia County, Florida. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2008, 4:30 PM EDT (20:30 UTC)
Expired
Jun 19, 2008, 5:30 PM EDT
In force
60 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 123 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 192030
SVRMLB
FLC127-192130-
/O.NEW.KMLB.SV.W.0053.080619T2030Z-080619T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
430 PM EDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL VOLUSIA COUNTY IN FLORIDA.

* UNTIL 530 PM EDT

* AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF DAYTONA BEACH...OR 8 MILES WEST OF PORT ORANGE...AND  
  MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... 
  HOLLY HILL...DAYTONA BEACH...SOUTH DAYTONA...WILBUR BY THE         
  SEA...PONCE INLET AND NEW SMYRNA BEACH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 2922 8099 2915 8096 2913 8094 2900 8089
      2901 8090 2907 8124 2923 8123 2926 8104
      2925 8103 2926 8103 2926 8101
TIME...MOT...LOC 2030Z 281DEG 16KT 2913 8114

$$

KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:32 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 19, 2:32 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
232 PM EDT THU JUN 19 2008

.DISCUSSION...

...SOME STRONG TO POSSIBLY SEVERE STORMS EXPECTED TO DEVELOP INTO
EARLY EVENING...

THIS EVENING/TONIGHT...VSBL SATELLITE TRENDS SHOW DIFFUSE WEST COAST
SEA BREEZE MOVING TWD SUMTER COUNTY WITH EAST COAST SEA BRZ ALSO
DEVELOPING ACROSS CSTL VOLUSIA COUNTY. 15Z CAPE SOUNDING STILL
INDICATES UNSTABLE AIRMASS WITH WESTERLY STEERING FLOW AND PWAT 1.89
INCHES. EXPECT SOME STRONG STORMS TO DEVELOP ACROSS VOLUSIA/SEMINOLE
/ORANGE AND NE LAKE COUNTY DURING THE LATE AFTN INTO THE EARLY
EVENING AS BOUNDARY INTERACTIONS ALLOW SOME INTENSE CELLS TO
DEVELOP. SOME DRYING NOTED ON THE WATER VAPOR ACROSS THE NORTH SO
COVERAGE MAY BE LESS ACROSS NRN SECTIONS...BUT STILL EXPECT SOME
STRONG TO PSBLY A FEW SVR CELLS. ALSO EXPECT DELAYED SEA BRZ ACROSS
SRN SECTIONS TO SPARK SOME SCT ACTIVITY THIS EVENING FROM SRN
BREVARD SOUTH.

FRI...SUBTLE MID/UPR S/W TROUGH SHOULD PUSH INTO THE ATLC OFF SE
COASTAL SECTIONS WITH NVA ACROSS THE NORTH AND SOME MID-UPR LYR
DRYING. WILL GO LOW SCT COVERAGE AREA-WIDE WITH ENOUGH LOW LVL
MOISTURE AND MID LVL WESTERLY STEERING FLOW TO TRIGGER LOW SCT
COVERAGE BY THE LATE AFTN HOURS. EAST/WEST COAST SEA BREEZES PUSHING
SLOWLY INLAND AND TSTM OUTFLOWS WILL BE PRIMARY CONVECTIVE
INITIATION MECHANISMS BY LATE AFTN. HIGHS UPR 80S COAST TO LWR 90S
INTERIOR.

SAT/MON...SCT POPS AREA WIDE SAT DUE TO SYNOPTIC LIGHT SW REGIME
AND AVAILABLE MOISTURE. UPPER TROUGHING EXTENDING FROM THE OH
VALLEY TO THE NORTH GULF WL BE SUPPLEMENTED BY ADTL CONUS IMPULSE
ENERGY ON SUN AND THIS WL SHARPEN THE BROADER FEATURE OVER THE
SOUTHEAST STATES INCLUDING WEST OF THE FL PENINSULA LATE SAT AND
INTO SUNDAY. WITH THE AXIS OF THE SUBTROPICAL RIDGE CONTINUING TO
LIE WELL SOUTH OF THE AREA LITTLE IN THE WAY OF CONVECTIVE
INHIBITION WL EXIST WITH DEEP MOISTURE...SW FLOW AND APCHG WAVE
ACTING TO INCREASE PRECIP CHCS ESPECIALLY SUNDAY AND INTO MONDAY.

NEXT WEEK...GRADUAL PATTERN CHANGE AROUND TUE AS UPR TROUGH GRADUALLY
SHIFTS NORTH AND EAST OF THE REGION. SUBTROPICAL RIDGE AXIS RETURNS
BACK TOWARD THE FL PENINSULA IN THE WAKE OF THE DEPARTING FEATURE.
PRECIP CHCS WL DECREASE BY MIDWEEK BUT SHOULD STILL REMAIN IN SCT
RANGE DUE TO AVAILABLE MOISTURE AND UPR RIDGE NOT TERRIBLY WELL
DEFINED ATTM. SEABREEZE AND BOUNDARY INTERACTIONS WL BE PRIMARY
PLAYERS IN PLACEMENT AND TIMING OF AFTN PRECIP DURING THIS PERIOD.

&&

.AVIATION...EXPECT SCT TSRA TO DVLP IN THE KDAB-KLEE-KMCO AREA BTWN
20Z-23Z WITH SOME STRONG STORMS EXPECTED WITH STRONG WINDS...+RA AND
FQT LIGHTNING. ISOLD STORMS MAY ALSO AFFECT THE KMLB-KSUA CORRIDOR
DURING THE LATE AFTN AS EAST COAST SEA BREEZE DEVELOPS AND MID-UPR
LVL CLOUDINESS THINS.

&&

.MARINE...MAIN HAZARD WILL BE STRONG THUNDERSTORMS THROUGH EARLY
EVENING PUSHING OFFSHORE NORTH OF THE CAPE. NO SIG WIND OR SEA
CONDITIONS ARE SHOWN BY GUIDANCE OTHER THAN LOCAL WIND WAVE AND SEAS
ARE EXPECTED TO REMAIN LESS THAN 3 FT INTO NEXT WEEK..

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  89  72  90 /  20  20  10  50
MCO  72  92  73  93 /  20  20  10  50
MLB  69  89  72  89 /  20  20  10  40
VRB  69  88  72  90 /  20  20  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...VOLKMER
LONG TERM....PENDERGRAST
Hazardous weather outlook, Jun 19, 10:35 AM EDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1035 AM EDT THU JUN 19 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-192100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1035 AM EDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DEEP MOISTURE IS FORECAST TO REMAIN IN PLACE ACROSS MUCH OF EAST
CENTRAL FLORIDA TODAY. THE COMBINATION OF DAYTIME HEATING...A LATE
AFTERNOON SEA BREEZE NEAR THE EAST COAST...AND INTERACTION WITH
THE LAKE OKEECHOBEE BREEZE AND STORMS ALONG AND AHEAD OF A DIFFUSE
GULF BREEZE...WILL PRODUCE SCATTERED TO NUMEROUS LIGHTNING STORMS
ACROSS EAST CENTRAL FLORIDA DURING THE AFTERNOON AND EARLY EVENING.
THE PRESENCE OF A WEAK TROUGH IN THE MID TO UPPER LEVELS OF THE
ATMOSPHERE WILL RESULT IN SOME STRONG TO SEVERE STORMS WITH STRONG
WIND GUSTS...HAIL UP TO COIN SIZE...AND FREQUENT TO EXCESSIVE CLOUD
TO GROUND LIGHTNING ALL POSSIBLE. COVERAGE OF STORMS IS FORECAST TO
BE A LITTLE LOWER ACROSS LAKE AND VOLUSIA COUNTIES DUE TO SLIGHTLY
DRIER AIR MOVING INTO THIS AREA DURING THE MID TO LATE AFTERNOON.

RAINFALL AMOUNTS IN EXCESS OF TWO INCHES IN A 60 TO 90 MINUTE PERIOD
WILL BE POSSIBLE...MAINLY OVER THE COASTAL COUNTIES AND AROUND LAKE
OKEECHOBEE..WHERE SEA AND LAKE BREEZE BOUNDARIES WILL INTERACT.

REMEMBER...LIGHTNING IS FLORIDAS NUMBER ONE WEATHER RELATED KILLER.
MOVE INDOORS AT THE FIRST SIGN OF THREATENING WEATHER.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS WHICH FORM OVER LAND WILL PUSH EASTWARD ACROSS THE
INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS DURING THE AFTERNOON AND
EARLY EVENING. COVERAGE WILL BE HIGHEST SOUTH OF CAPE CANAVERAL.
MARINERS WILL NEED TO BE ON THE LOOKOUT FOR STORMS MOVING RAPIDLY
OFFSHORE FROM THE WEST ...AND SEEK SAFE HARBOR IN ADVANCE OF THESE
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE WEATHER PATTERN ACROSS FLORIDA WILL FAVOR HIGHER STORM COVERAGE
OVER THE EASTERN HALF OF THE PENINSULA...WITH STORMS CONTINUING TO
MOVE FROM WEST TO EAST DURING THE AFTERNOON AND EARLY EVENING. WHILE
COVERAGE OF STORMS IS EXPECTED TO BE A BIT LOWER ON FRIDAY...IT WILL
INCREASE ONCE AGAIN FROM THE WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

CRISTALDI/VOLKMER

In the hours before

Special weather statement, Jun 19, 3:51 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
351 PM EDT THU JUN 19 2008

FLZ041-044-192030-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
351 PM EDT THU JUN 19 2008

...STRONG THUNDERSTORMS AFFECTING NORTHEASTERN LAKE COUNTY...WESTERN
VOLUSIA COUNTY...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 6 MILES NORTHWEST OF PAISLEY...MOVING EAST AT 13 MPH.
OTHER STRONG STORMS WERE DEVELOPING OVER NORTHWEST VOLUSIA COUNTY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:15 PM EDTSpecial Marine WarningMLB90 min
Jun 19, 3:30 PM EDTSevere Thunderstorm WarningMLBVolusia60 min
Jun 19, 4:54 PM EDTSevere Thunderstorm WarningMLBVolusia48 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.